Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 249, NWS Bismarck, ND

July 14, 2005Foster County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2005, 5:30 PM CDT for Foster County, Stutsman County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2005, 5:30 PM CDT (22:30 UTC)
Expired
Jul 14, 2005, 6:31 PM CDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Foster County, ND, Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 127 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 5:40 PM CDTHAIL 14 Wnw Edmunds, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 3:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 142230
SVRBIS
NDC031-093-142330-
/O.NEW.KBIS.SV.W.0249.050714T2230Z-050714T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
530 PM CDT THU JUL 14 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA
  NORTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 630 PM CDT

* AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR EDMUNDS...OR ABOUT 29 MILES NORTHWEST OF
  JAMESTOWN...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EDMUNDS AT 530 PM CDT
  MELVILLE AT 535 PM CDT
  KENSAL AROUND 545 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING CAN BE A KILLER. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4733 9919 4743 9855 4724 9849 4719 9898
      4717 9906 4718 9911 4731 9919

$$
TWH
2 follow-up statements
000 
WWUS53 KBIS 142300
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
557 PM CDT THU JUL 14 2005

NDC031-093-142330-
/O.CON.KBIS.SV.W.0249.000000T0000Z-050714T2330Z/
FOSTER ND-STUTSMAN ND-
557 PM CDT THU JUL 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM CDT FOR
NORTHEASTERN STUTSMAN AND SOUTHEASTERN FOSTER COUNTIES...

AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED NEAR KENSAL...OR ABOUT 26 MILES NORTH 
OF JAMESTOWN...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF COURTENAY BY 605 PM CDT
  GLENFIELD BY 620 PM CDT

AT 540 PM CDT A SKYWARN SPOTTER REPORTED HAIL...UP TO THE SIZE OF 
QUARTERS...4 MILES NORTHWEST OF EDMUNDS.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4736 9903 4743 9855 4724 9849 4709 9878
      4721 9888 4724 9891

$$
TWH
000 
WWUS53 KBIS 142331
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
631 PM CDT THU JUL 14 2005

NDC031-093-142341-
/O.EXP.KBIS.SV.W.0249.000000T0000Z-050714T2330Z/
FOSTER ND-STUTSMAN ND-
631 PM CDT THU JUL 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STUTSMAN AND
SOUTHEASTERN FOSTER COUNTIES EXPIRED AT 630 PM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4736 9903 4743 9855 4724 9849 4709 9878
      4721 9888 4724 9891

$$
TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:25 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 14, 3:25 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
325 PM CDT THU JUL 14 2005

.SHORT TERM...
THE FIRST CHALLENGE TODAY IS THE CHANCE OF THUNDER LATE THIS
AFT/EVE...AND THE SECOND DEALS WITH THE POTENT TROUGH ON TAP OVER
THE WEEKEND. WE HAVE UTILIZED A BLEND OF GUIDANCE IN DEVELOPING THE
FCST...WITH A SLIGHT NOD TOWARD THE NAM OVER THE WEEKEND. THIS MODEL
IS SLOWER WITH THAT SYSTEM...AND ALTHOUGH MODEL DISCREPANCIES
EXIST...THE STRENGTH OF THERMAL RIDGING SUGGESTS THAT AT LEAST
INITIALLY THE FROPA WILL BE SLOWER THAN THE GFS ADVERTISEMENT.

A FEW STORMS LOOK TO OCCUR ALONG AND JUST BEHIND THE WEAK FRONT
EXTENDING THRU SOUTH CENTRAL ND AFTER 21Z...AND WITH 1500 J/KG OF
MLCAPE AND FAVORABLE DEEP LAYER SHEAR...ANYTHING THAT GOES COULD BE
SEVERE.

BY FRIDAY...HIGH PRESSURE CONTROLS OUR WX...BUT THINGS BEGIN
CHANGING OVERNIGHT AS LOW/MID LEVEL WARMING AND MOISTENING COMMENCES
WITH A 30KT LLJ. H85 TDS RISE INTO THE LOWER TEENS BY 12Z SAT...AND
MID LEVEL LAPSE RATES BEGIN STEEPENING AS WELL. WE END UP WITH
AROUND 1200 J/KG OF MUCAPE. HENCE...SOME ELEVATED STORMS ARE QUITE
POSSIBLE.

THE LOW LEVEL WAA REGIME REALLY RAMPS UP SAT AS THE UPPER LOW MAKES
ITS WAY INTO SW CANADA...AND BY DAYS END WE HAVE H85 TEMPS BTWN 26
AND 33 C...H70 TEMPS OF 11-16 C...AND 1000-500MB THICKNESS VALUES
ABOVE 582 DM. WITH PLENTY OF LOW LEVEL MIXING...WELL SEE SOME 100S
OUT THERE...EVEN AS BOUNDARY LAYER MOISTURE INCREASES WITH TDS WELL
INTO THE 60S. DEEP MIXING WILL ALSO TURN ON THE WIND MACHINE AS LOW
LEVEL GEOSTROPHIC WINDS OF 30-40KTS WILL EXIST ALONG WITH A TIGHT
SFC PRESSURE GRADIENT. MIGHT BE A WIND ADVISORY DAY.

MLCAPE VALUES BY SAT EVENING WILL BE OVER 2000 J/KG...AND WITH
HEIGHTS FALLING ALOFT THE CAP LOOKS TO BREAK WITH DECREASING MID
LEVEL TEMPS AMIDST INCREASING UPPER LEVEL FORCING. SOME 40KTS OR
MORE OF DEEP LAYER SHEAR WILL HELP ALONG THE SEVERE THREAT...ONE
THAT MIGHT BE FAIRLY SIGNIFICANT AS INITIAL SUPERCELLS MAY MORPH
INTO AN MCS AND CROSS THE STATE. GIVEN A DEEPLY MIXED BOUNDARY LAYER
AND EXPECTED THERMODYNAMIC/KINEMATIC FIELDS...COULD BE QUITE A BIT
IN THE WAY OF SVR WINDS WITH SUCH A SYSTEM IF A COLD POOL CAN GET
GOING.

MUCH QUIETER AS THE PAGE TURNS TO SUNDAY...AS THE FRONT IS EXPECTED
TO BE EXITING THE AREA STAGE RIGHT DURING THE DAY.

AND LASTLY...THERES SOME CONCERN FOR INCREASING FIRE WX ISSUES BY
SAT WITH THE WIND AND HEAT...AND COLD FROPA OVERNIGHT. WE WILL
CONTINUE TO MONITOR THE STATE OF THE FUELS DURING THE NEXT FEW DAYS.

.LONG TERM...
MONDAY THROUGH THURSDAY...HAVE MADE FEW CHANGES TO THE PREVIOUS
FORECAST.  THE GFS HAS BEEN CONSISTENT FROM RUN TO RUN...MOVING A
SHORT WAVE RIDGE ACROSS THE REGION MONDAY NIGHT.  THE GFS MOVES AN
UPPER LEVEL LOW THROUGH CENTRAL CANADA ON WEDNESDAY...BUT KEEPS THE
MAIN DYNAMICS WELL NORTH OF THE STATE...KEEPING THE CHANCE OF PRECIP
SMALL.  RIDGING SHOULD RETURN BY THURSDAY...SUPPRESSING ANY CHANCE
OF PRECIP.  CONSEQUENTLY...THE ONLY CHANCE OF PRECIP IN THE EXTENDED
FORECAST WILL IN THE EASTERN COUNTIES MONDAY. TEMPS ON MONDAY SHOULD
BE A LITTLE BELOW NORMAL RUNNING AROUND 80...BUT WARMING SLOWLY
THROUGH THE REST OF THE EXTENDED PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SCHULTZ/RGT/TSW
Hazardous weather outlook, Jul 14, 4:55 AM CDT, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
455 AM CDT THU JUL 14 2005

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-150953-
BOTTINEAU-BURLEIGH-DICKEY-EMMONS-FOSTER-GRANT-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCLEAN-MERCER-MORTON-OLIVER-PIERCE-RENVILLE-ROLETTE-
SHERIDAN-SIOUX-STUTSMAN-WARD-WELLS-
INCLUDING THE CITIES OF...MINOT...JAMESTOWN...BOTTINEAU...BISMARCK...
MANDAN...WASHBURN...RUGBY...LINTON...HARVEY...ELLENDALE...
CARRINGTON...BEULAH...BELCOURT AND ASHLEY
455 AM CDT THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL CONTINUE TO MOVE ACROSS CENTRAL AND EASTERN NORTH
DAKOTA TODAY BEFORE EXITING THE REGION LATER TONIGHT. THIS FRONT
WILL BE THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREATS FROM THESE
STORMS WILL BE DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SURFACE LOW PRESSURE SYSTEM AND AN ASSOCIATED COLD FRONT WILL MOVE
ACROSS WESTERN AND CENTRAL NORTH DAKOTA SATURDAY. STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON THROUGH EARLY SUNDAY
MORNING ACROSS THE ENTIRE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HEINERT

NDZ001-002-009-010-017-018-031>033-040-041-043-044-150953-
ADAMS-BILLINGS-BOWMAN-BURKE-DIVIDE-DUNN-GOLDEN VALLEY-HETTINGER-
MCKENZIE-MOUNTRAIL-SLOPE-STARK-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...DICKINSON...CROSBY...BOWMAN...
WATFORD CITY...STANLEY...MOTT...MEDORA...HETTINGER AND BEACH
455 AM CDT THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SURFACE LOW PRESSURE SYSTEM AND AN ASSOCIATED COLD FRONT WILL MOVE
ACROSS WESTERN AND CENTRAL NORTH DAKOTA SATURDAY. STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON THROUGH EARLY SUNDAY
MORNING ACROSS THE ENTIRE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 10:04 PM CDTSevere Thunderstorm WarningBISWilliams56 min
Jul 13, 10:37 PM CDTSevere Thunderstorm WarningBISDivide53 min
Jul 13, 10:40 PM CDTSevere Thunderstorm WarningBISMcKenzie65 min
Jul 13, 11:10 PM CDTSevere Thunderstorm WarningBISBurke50 min
Jul 13, 11:20 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams55 min
Jul 13, 11:44 PM CDTSevere Thunderstorm WarningBISMcKenzie61 min
Jul 14, 12:21 AM CDTSevere Thunderstorm WarningBISBillings, Golden Valley54 min
Jul 14, 4:20 AM CDTSevere Thunderstorm WarningBISMercer57 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.